Jump to content

Photo

Spironolactone = T&a Weight Gain?

spiro spironolactone

9 replies to this topic

#1 Green Gables

Green Gables

    RETIRED

  • Veteran Members
  • Posts & Likes
    Posts: 3,039
    Likes: 432
About Me
  • Gender:Not Telling
  • Joined: 06-June 11

Posted 30 May 2012 - 11:15 AM

I've been on spironolactone for nearly 4 months now. Started at 50mg, and after a month, went up to 100mg. It looks like my cystic acne is actually stopping...and old ones are clearing. I am ECSTATIC about that because it's been...15 years with horrible acne. Of course it seems there always is a catch...I am gaining weight in the boob and butt area. Don't mind the bigger cup size, but heavens to betsy the derriere on this pear-shaped lady is big enough!

I know it's the spiro...I'm a dancer/dance teacher and I exercise like crazy, so I'm always thin if I eat right and exercise. Nothing changed about my routine except the spiro, and I've slowly gained about 5-7 pounds over the last 2 months. I'm not bloated--it's not water weight. It's not muscle--my jeans are tighter.

Anyone else going through spiro weight gain woes? Did you notice it after a certain dosage point? Any tips besides diet and exercise?

Edited by Green Gables, 30 May 2012 - 11:18 AM.


#2 Niing

Niing

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Joined: 11-March 12

Posted 31 May 2012 - 08:25 PM

Actually now that I think about it, my butt has gotten bigger. I thought maybe I was just eating too much.

#3 LoveGreenSmoothies

LoveGreenSmoothies

    Senior Member

  • Veteran Members
  • Posts & Likes
    Posts: 5,135
    Likes: 30
About Me
  • Gender:Female
  • Joined: 16-January 03

Achievements

     

Posted 05 June 2012 - 06:34 PM

I did notice I was puffing up. I think it's the estrogen.

#4 societydeb

societydeb

    New Member

  • Members
  • Posts & Likes
    Posts: 6
    Blog Entries: 1
    Likes: 1
About Me
  • Gender:Female
  • Location:North Carolina
  • Joined: 07-August 08

Posted 07 June 2012 - 08:19 AM

I think it may depend on whether or not you had too much testosterone to begin with. I have WAY too much and its actually helping with my weight ( I need to lose). Also, if you are doing the spiro in combo with BC. Spiro was originally used to treat high testosterone, and they just found the relationship between women with too much ts and acne.

#5 Charlotte77

Charlotte77

    Junior Member

  • Members
  • Posts & Likes
    Posts: 64
    Likes: 0
About Me
  • Gender:Female
  • Location:Maryland
  • Joined: 19-April 09

Posted 20 July 2012 - 02:15 AM

I went up two full bra sizes and my butt is pretty big.
Over two years I gained 30 pounds on Spiro...
yes,you read right,30 pounds!
And I was also quite thin.exercising a lot,and eating very little.
I also have Hypothyroidism though,so hopefully everyone will not experience the kind of weight gain I have.

I had to come off the Spiro because even with synthetic thyroid hormone,the pounds were not budging at all.
I'm a little depressed because for me it seems to be either thin with acne,or overweight with clear skin.
So far being off the spiro I have not really broken out,but I have been pretty consistant with using other things to hopefully keep
the zits at bay.

#6 sofo123

sofo123

    New Member

  • Members
  • Posts & Likes
    Posts: 2
    Likes: 0
About Me
  • Gender:Female
  • Joined: 05-January 14

Posted 05 January 2014 - 08:33 PM

I too have gained weight from spironolactone.  I tried spiro 2 years ago and after only 2 weeks I quit because my hair was thinning a lot and I started growing facial hair when I had none.  I started again recently and noticed I was gaining a few pounds.  I thought it was holiday weight gain but it should have come off by now.  Not only have I gained 6 pounds that won't budge, I noticed fat accumulating heavily in my butt and upper thighs.  I have only been on it for about 2 months.  I started slowly with 25mg 1x per day then upped dosage to 50 mg 1x per day.  Acne is definitely getting better but the added cellulite is where I draw the line.  I am at a healthy weight and my acne was moderate.

 

What happened to those of you that stopped spiro?  How long did it take for the weight to come off?  Did your acne return?  What are you using to keep your acne under control?

 

Looking forward to any responses.  Thanks



#7 cinnamon_stix

cinnamon_stix

    Member

  • Members
  • Posts & Likes
    Posts: 114
    Likes: 5
About Me
  • Joined: 24-March 11

Posted 09 January 2014 - 05:11 AM

Spiro was the worst thing that ever happened to my body. People on this board who take the drug and have no side effects should consider themselves lucky. I was 105 when I started Spiro and I have been skinny my whole life. Few months later I skyrocketed to 125. I looked horribly SWOLLEN and people were literally asking me if I was okay. It took over a year for the weight to come off. I think going on the pill actually helped the weight loss. I am now down to 109 pounds..thank god..I mean the Spiro was great I had the skin of a 5 year old but the list of side effects was enough to make me stop.

Oh and my butt and thighs got huge
My whole body got big but those two areas got hit the worst.

#8 hitea

hitea

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 517
    Gallery Images: 20
    Blog Entries: 4
    Likes: 221
About Me
  • Gender:Female
  • Location:USA
  • Joined: 19-August 11

Posted 09 January 2014 - 02:02 PM

I'm a little interested in what GreenGables has to say about this. She told me in one of my threads that she didn't experience any weight gain at all, but then I found this thread...and apparently she did? I'm assuming it didn't last long, or she was able to control it enough so that it didn't really affect her.

 

I'm actually finding that my belly and booty are a little chunkier than normal-- even though I do high intensity workouts every day and am an avid runner. I've only been on Spiro for almost 2 months now, but I am noticing a difference in my body. Boooo... sad.png Oh well! Extra workouts and better eating! I'd do anything to keep this positive progress in my skin!


Edited by heitea, 09 January 2014 - 02:03 PM.


#9 bootlefate

bootlefate

    New Member

  • Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Joined: 07-May 14

Posted 07 May 2014 - 11:40 AM

I was so happy to find that others are having the same issues. I was on Spironolactone for 3 years, at first it was a dream come true...clear skin for the first time ever. A year goes by as does the weight gain. I have always teetered around 110lbs. I gained 20lbs while taking the spironolactone. I started working out more, eating healthier, etc....nothing helped. I have stopped taking spironolactone last month. I am begging for this weight to go away. I am active as active can get, I eat very healthy while keeping the portions small. I am at a loss. I have saddle bags and a belly!!! I have never had these!! If anyone has an answer for this....by all means let me know!!eusa_pray.gif



#10 WishClean

WishClean

    Veteran Member

  • Veteran Members
  • Posts & Likes
    Posts: 1,820
    Likes: 375
About Me
  • Gender:Female
  • Location:Florida
  • Interests:movies, traveling, media studies, teaching, research, integrative medicine, acupuncture, exercise, healthy lifestyle
  • Joined: 06-November 11

Achievements

     

Posted 07 May 2014 - 10:58 PM

I have the answer, it was discussed in other threads as well. estrogen dominance. When you lower testosterone too much, it offsets the ratio between androgens and estrogens in favor of estrogen. This causes other sets of problems, including weight gain. Once you give your hormones some time to balance out, the weight should be easier to lose. 

 

This is one of the posts that describes side effects from long term use of spironolactone: http://actionhealthy...onal-story.html

The poster says that spironolactone can trigger the production of excess estrogen by: "I recently found out that my estrogen dominance is due to my hypothalmus (which I believe caused by Spiro)producing high amounts of GnRh that stimulate my ovaries directly (not via fsh or lh)."

 

Those side effect leaflets included with prescriptions are not just for fun. 


Edited by WishClean, 07 May 2014 - 11:04 PM.





2 user(s) are reading this topic

0 members, 2 guests, 0 anonymous users